Endophthalmitis Associated with Intravitreal Anti-Vascular Endothelial Growth Factor Injections

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

The use of anti-vascular endothelial growth factor (VEGF) agents has led to a dramatic increase in the number of intravitreal injections. Endophthalmitis remains a rare but potentially vision-threatening complication of intravitreal injections. Recent large series have estimated this risk to be about one in 3,000 injections or less. Bevacizumab, which is generally prepared by a compounding pharmacy, is associated with additional risks of contamination. Although endophthalmitis cannot be prevented in all cases, certain risk reduction strategies have been proposed, including the use of an eyelid speculum, povidone iodine, avoidance of needle contact with the eyelid margin or eyelashes, and avoidance of routine post-injection antibiotics. Despite these precautions, some patients will develop endophthalmitis following intravitreal anti-VEGF injections, and outcomes may be poor despite prompt and appropriate therapy.

Original languageEnglish (US)
Pages (from-to)1-5
Number of pages5
JournalCurrent Ophthalmology Reports
Volume2
Issue number1
DOIs
StatePublished - Mar 1 2014

Keywords

  • Bevacizumab
  • Endophthalmitis
  • Intravitreal injection
  • Ophthalmology
  • Ranibizumab
  • Vascular endothelial growth factor (VEGF)

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Endophthalmitis Associated with Intravitreal Anti-Vascular Endothelial Growth Factor Injections'. Together they form a unique fingerprint.

  • Cite this